Utah, 2006

High Wind in Utah, March 3, 2006

March 3, 2006 · NWS SLC · 2 events in 2 counties and zones

2 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 3, 3:15 AM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Mar 3, 3:15 AM MST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 AM MST FRI MAR 3 2006

.SYNOPSIS...AN INCREASING SOUTHWEST FLOW WILL DEVELOP OVER THE REGION
TODAY AHEAD OF THE NEXT PACIFIC STORM. THE ASSOCIATED COLD FRONT
WILL MOVE INTO WESTERN UTAH LATE TODAY AND ACROSS REST OF THE STATE
TONIGHT. HIGH PRESSURE WILL RETURN LATE SATURDAY THROUGH SUNDAY.

&&

.DISCUSSION...WEAK DISTURBANCE IN SOUTHWEST FLOW PASSING BY TO OUR
EAST AND MOST CLOUDS EXITING WITH IT. MODELS DEPICT SOME LINGERING
LOW TO MID LEVEL MOISTURE THIS MORNING IN NORTHEAST UTAH...NOW SEEN
ON FOG PRODUCT IMAGERY. COLD FRONTAL ZONE IS HUNG UP OVER THE SIERRA
NEVADA THIS MORNING WHERE IT LEFT HEAVY SNOW YESTERDAY. THIS WILL
GET PUSHED ACROSS NEVADA TODAY AS THE NEXT EJECTING COLD UPPER LOW
FROM THE MEAN LONG WAVE IN THE EAST PACIFIC MOVES ACROSS CALIFORNIA.
THIS DEVELOPS INCREASING SOUTHWEST FLOW OVER UTAH TODAY...AS HIGH AS
70 KNOTS AT 500 MB THIS AFTERNOON. ABUNDANT SUNSHINE AND WIND WILL
PRODUCE A VERY WELL MIXED AIR MASS. THIS WILL PRODUCE MILD
TEMPERATURES OVER THE FORECAST AREA AND WINDY CONDITIONS OVER THE
WESTERN VALLEYS. MOMENTUM TRANSFER SUPPORTS WIND ADVISORY INTO THE
SALT LAKE VALLEY...ESPECIALLY THIS EVENING. THE SALT LAKE VALLEY
SHOULD SEE AN INCREASE THIS MORNING WITH MIXING AND THEN AGAIN LATER
THIS AFTERNOON. STRONGEST WINDS THIS EVENING WITH THE MAIN COLD
FRONT AND UPPER TROUGH AS 700 MB WIND PEAK AT 40 KNOTS...SO MAY NEED
TO EXPAND INTO UTAH COUNTY AND DIXIE. SURFACE LOW IN NORTHEAST
NEVADA WILL TEND TO BACK WIND TOWARD SOUTHEAST TODAY.

BOTH GFS AND NAM BRING THE LEADING PVA AND RAPID COOLING ALOFT IN
NORTHWEST UTAH THIS AFTERNOON. THIS WILL DEVELOP CLOUDS AND STEEP
LAPSE RATES ALOFT. INITIAL LACKING INGREDIENT IS MOISTURE AS
PRECIPITABLE WATER INFLUX IS MUCH LESS THAN LAST EVENT. THIS RESULTS
IN HIGH BASED INSTABILITY IN THE AFTERNOON AND MOISTENING FROM
TOP-DOWN. PRECIPITATION WILL BE LIMITED TO LATE IN THE DAY IN THE
FAR NORTHWEST CORNER AND DEVELOPING OVER THE WASATCH RANGE LATE IN
THE DAY. ADJUSTED CLOUD AND WEATHER GRIDS FOR THIS.

WILL NEED HIGHLIGHTS FOR WIND IN THE WESTERN VALLEYS AND THE CENTRAL
AND NORTHERN MOUNTAINS TODAY. WITH ANTICIPATION OF SNOW ADVISORY
AMOUNTS IN THE MOUNTAINS WILL LIKELY ISSUE SNOW AND BLOWING SNOW
ADVISORY. NEXT SHIFT CAN ADD MOUNTAIN VALLEYS FOR SNOW AND CONSIDER
NORTHERN VALLEYS IF A STRONGER SYSTEM DEVELOPS...DURATION AND SNOW
RATIOS WILL BE LIMITING FACTOR IT APPEARS. WILL HANDLE VALLEYS WITH
WIND ADVISORY TODAY AND THIS EVENING. LOCALLY WARNING LEVEL WINDS
POSSIBLE IN THE WESTERN VALLEYS AND NORMALLY WIND SPOTS OF THE HIGH
MOUNTAINS.

ONCE THE MAIN DYNAMICS AND 700 MB BAROCLINIC ZONE ARRIVES THIS
EVENING BETWEEN 03 AND 06Z THE SHOWERS WILL BECOME MORE NUMEROUS.
INCREASED LOW LEVEL MOISTURE...STEEP LAPSE RATES IN COLD ADVECTION
ALOFT AND SYNOPTIC LIFT WILL BE ENOUGH FOR SOME THUNDERSTORMS WHICH
COULD CONTINUE AFTER MIDNIGHT ALONG THE MAIN BOUNDARY FROM WEST TO
EAST. IT GETS COLD ENOUGH FOR A SNOW BURST ACROSS I-15 CORRIDOR AND
NORTHERN VALLEY SNOW AFTER 05Z OR JUST AFTER THE FRONTAL PASSAGE.
AMOUNTS MOSTLY 1-2 INCHES NORTHERN VALLEYS. A COLD POCKET OF -30C AT
500 MB SLIDES OVER NORTHERN UTAH AT 12Z SATURDAY. THUS ADDITIONAL
POST BAROCLINIC ZONE SNOW SHOWERS WILL CONTINUE IN THE NORTH AND
MOUNTAIN MAY THEN GO ABOVE A 12:1 SNOW RATIO...WITH LOTS OF SNOW
PELLETS PRIOR TO THIS. BOUNDARY WILL BRING SNOW SHOWERS DOWN TO
ABOUT CEDAR CITY AND SCATTERED SHOWERS FROM ZION PARK TO ESCALANTE
AND INTO THE UINTAH BASIN LATE TONIGHT. STRONG NVA SUBSIDENCE SETS
IN AROUND 15Z SATURDAY AND PRECIPITATION WILL RAPIDLY END WITH POST
UPPER TROUGH CLEARING. 700 MB TEMPERATURES BOTTOM OUT TO -11C OVER
THE GSL BUT SHORT WAVE RIDGING BY MIDDAY SATURDAY RESULTS IN WARM
AIR ADVECTION IN THE AFTERNOON.

INCREASING SOUTHWEST FLOW ALOFT CONTINUES SATURDAY NIGHT. THIS WILL
KEEP SOME WESTERN VALLEYS FROM GETTING TOO COLD BUT EASTERN VALLEYS
WILL RADIATE WELL IN CLEAR SKIES. SOME HIGH CLOUDS WILL SPILL OVER
THE RIDGE ON SATURDAY NIGHT AND INCREASE ON SUNDAY. AIR MASS WARMS
SIGNIFICANTLY ON SUNDAY AND BECOMES WELL MIXED WESTERN AREAS. THIS
AHEAD OF THE NEXT PACIFIC COMPLEX THAT WILL SWING INTO THE WEST
COAST. A MILD AND BREEZY NIGHT FOR WESTERN AREAS SUNDAY NIGHT WITH
700MB TEMPERATURES NEAR 0C KEEPING THE UPPER MOUNTAINS MILD AND
WINDY. LATEST NAM AND GFS BRING AN INITIAL COLD FRONT AND
PRECIPITATION BAND INTO NORTHWEST UTAH ON MONDAY...BY AFTERNOON.
HAVE ADJUSTED WEATHER CHANCES FOR THIS. THEN THE BULK OF THE COLD
AIR AND UPPER TROUGH DIGS ACROSS CALIFORNIA TUESDAY AND SWINGS INTO
THE GREAT BASIN. DETAILS UNCERTAIN WITH THE STRENGTH OF THIS WAVE AS
IT HITS UTAH BUT EQUAL CHANCES FOR SOUTHERN AND NORTHERN MOUNTAINS
AND WESTERN VALLEYS. 00Z ECMWF AND AND 06Z GFS DEPICT SHORT WAVE
RIDGING WEDNESDAY MORNING AS THE SYSTEM EXITS ACROSS NEW MEXICO.

MODELS CONTINUE TO WANT TO BRING IN A LARGE PORTION OR THE ENTIRE
LONG WAVE UPPER TROUGH BY THURSDAY. THIS COULD BRING A COLD AND
SNOWY PATTERN TO MOST OF THE WEST FOR THURSDAY AND FRIDAY. HAVE
TRENDED TEMPERATURES DOWN IN GRIDS BUT NOT AS LOW AS WHAT WOULD
OCCUR IF THE GFS IS CORRECT. MODELS HAVE BEEN TRENDING TO THIS IDEA
WITH MANY RUNS AND TIMING/STRENGTH DIFFERENCES REMAIN WITH THE
SOLUTION OF SUCH A LARGE COLD SYSTEM SETTLING INTO THE GREAT BASIN.

&&

.AVIATION...SEE LATEST SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY TODAY THROUGH THIS EVENING FOR WESTERN VALLEYS
     INCLUDING SEVIER AND SALT LAKE VALLEYS...UTZ003-005-014-015-016
  ...SNOW AND BLOWING SNOW ADVISORY FOR CENTRAL AND NORTHERN
     MOUNTAINS UTZ007-008-009-017 THIS AFTERNOON AND TONIGHT

WY...NONE.

&&

TARDY
Hazardous weather outlook, Mar 3, 4:44 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 AM MST FRI MAR 3 2006

UTZ001>021-WYZ021-041300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
444 AM MST FRI MAR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND FOR EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY AND TONIGHT

A PACIFIC STORM WILL BEGIN TO MOVE INTO THE GREAT BASIN TODAY. THIS
WILL INCREASE SOUTH WINDS ACROSS WESTERN AREAS OF UTAH. A COLD FRONT
WILL MOVE ACROSS UTAH TONIGHT AND PRODUCE THE STRONGEST WINDS AHEAD
OF IT. THIS SYSTEM WILL ALSO DEVELOP SHOWERS AND SCATTERED
THUNDERSTORMS THIS EVENING. HIGH SNOW LEVELS WILL FALL TO THE VALLEY
FLOORS TONIGHT WITH SOME ACCUMULATIONS POSSIBLE. REFER TO WINTER
WEATHER AND WIND PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ANOTHER PACIFIC STORM AND ASSOCIATED COLD FRONT WILL IMPACT THE AREA
MONDAY AND TUESDAY OF NEXT WEEK. A COLDER SYSTEM COULD AFFECT MUCH OF
THE GREAT BASIN LATE NEXT WEEK.

TARDY

Event by event

2 high wind. Local standard time, as filed.

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
March 3, 10:00 AM MST to 8:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

at Causeway. Other gusts were:Upper Cedar Mtn - 62 mphCamel Back - 65 mphEnglish Village - 57 mph

High Wind, Beaver T X E/Iron T Xs Xe

When
March 3, 11:00 AM MST to 3:00 PM MST
Where
Beaver T X E/Iron T Xs Xe forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

KMLF (Milford) 40kts sustained for 3-4 hrs and highest gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493298, 5493297.